Report: Opioid deaths increase in one year in SC amid nationwide epidemic
CHARLESTON, S.C. (WCSC) - The South Carolina Department of Health and Environmental Control says recently released data shows a significant increase in drug overdose deaths in the state over the past several years.
Across the state, officials attribute a total of 2,168 deaths to drug overdoses in 2021. This is a 25% increase from 2020 when there were 1,734 deaths. Charleston County saw 201 drug overdose deaths, third in South Carolina, according to state agencies’ Annual Drug Overdose Deaths Report, released in February.
The data comes from death certificates registered with the Department of Health and Environmental Control Vital Statistics. Numbers include all deaths that happened in the state of South Carolina no matter where the person permanently lived.
Officials discussed the 2021 numbers and trends in a press conference Friday. Sara Goldsby, the director of the Department of Alcohol and Other Drug Abuse Services, says pandemic isolation and a shift in drug supply to include more fentanyl are main reasons for the large death spikes in the past two years.
“People misuse substances including alcohol and drugs to either feel good or not feel bad,” Goldsby says. “During 2020, during the uncertainty of COVID, we had a lot of people feeling feelings that they may have wanted to alter with drugs or alcohol.”
Goldsby also says according to DOADAS law enforcement intelligence, they watched the drug supply shift to include fentanyl as isolation created demand. Fentanyl is a type of opioid.
Dr. Brannon Traxler, the director of the Department of Health and Environmental Control, says Fentanyl is being added to drugs to easily increase the potency, often without the user knowing.
“It is roughly 50 times stronger than heroine and 100 times stronger than morphine,” Traxler explains. “Most medications, including other opioids, are given in doses that are measured in milligrams. But fentanyl, when it’s used appropriately in medical settings, is given in doses measure in micrograms. And it takes 1,000 micrograms to equal a milligram.”
Goldsby goes on to say that the widespread use of fentanyl is expanding the demographics of people accidentally overdosing.
“We believe and we pretty much feel certain that that’s related to the fentanyl being laced in the cocaine and methamphetamine,” Goldsby explains. “So, people who are intending to use cocaine, never intending to use an opioid are experiencing an overdose because they were unaware of that opioid in that cocaine.”
According to the report, the number of unintentional drug overdoses is three and a half times what it was about ten years ago. In 2012, the state saw a total of 478 unintentional drug overdose deaths. In 2021 that number reached 2,077.
The report cites prescription drugs, opioids and fentanyl as the three main causes of overdoses. DHEC writes that often overdose deaths involve multiple drugs. Traxler and Brannon say this is often a combination of the drugs with fentanyl. Prescription drugs were found in 1,853 cases. Opioids were found in 1,733 cases. Fentanyl was found in 1,494 cases.
Goldsby and Traxler say the key to preventing accidental overdoses is for friends and loved ones of struggling users to be aware and prepared to help. That is why DHEC distributes kits with fentanyl test strips and NARCAN, an overdose antidote given through nasal spray.
“We have to also think broadly about who might be at risk and reconsider perhaps the folks we know who are using methamphetamine and cocaine are also at risk and that’s where the importance of the overdose prevention kits that DHEC distributes,” Goldsby says. “Because with the fentanyl test strips and NARCAN combined, you’ve got a kit that can really save a life end to end.”
Goldsby talked about DOADAS partnerships with law enforcement and how people in prison are a particularly vulnerable population. She says there are programs to provide NARCAN to people are they are released and encourages friends and family of those people to also have easy access to the antidote. Goldsby also says motivating users to engage in services is critical. A major community outreach partner in the Lowcountry is WakeUp Carolina located in Mount Pleasant.
“Folks are pretty afraid to access care sometimes and so we have to reach out and having our partners do some of that community outreach, meeting the people where they are geographically, psychologically, spiritually, is so important so that we can really motivate and engage folks long term so they can get the services and recover,” she says.
Officials warn about the signs of a overdose saying if you know someone struggling to watch out for them acting differently. Traxler says it is important to know that anyone can safely give out NARCAN nasal spray to someone they think is overdosing. She says there are no harmful side effects to administering the antidote if the person didn’t need it, so it is always a good idea to take action.
“Certainly unconscious or not breathing is the extreme,” Traxler says. “Before even before they get to that point if they’re barely conscious and their breathing becomes very slow and very shallow those are often some warning signs that someone is experiencing an overdose.”
Click here to read the full 2021 report:
Click here to find a searchable map of test kit and NARCAN distributers:
Click here to reach out to a Lowcountry non-profit partner WakeUp Carolina:
Copyright 2023 WCSC. All rights reserved.